Skip Navigation LinksHome > January 2010 - Volume 110 - Issue 1 > FDA RAISES SAFETY ISSUES CONCERNING PROPOXYPHENE
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000366058.52347.3f
Drug Watch

FDA RAISES SAFETY ISSUES CONCERNING PROPOXYPHENE

Aschenbrenner, Diane S. MS, APRN, BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* The FDA now requires a black box warning on the labeling of all drugs containing propoxyphene stating that overdose with the mild opioid analgesic can be fatal.

* The warning also indicates that taking propoxyphene together with strong CYP3A4 inhibitors may enhance propoxyphene plasma levels.

* A medication guide has been developed to alert patients to the hazards of propoxyphene overdosing and other adverse effects of the drug.

The Food and Drug Administration (FDA) is now requiring manufacturers to include a black box warning in the labeling of all drugs containing propoxyphene (Darvon, Darvocet, and others), a mild opioid analgesic first approved in 1957 for mild-to-moderate pain. The warning states that accidental or intentional overdose with propoxyphene (with or without concurrent use of other central nervous system depressants such as sedatives, tranquilizers, muscle relaxants, antidepressants, and alcohol) can be fatal. The warning also states that propoxyphene can have serious interactions with strong cytochrome P-450 (CYP)3A4 inhibitors (including ritonavir, amiodarone, erythromycin, verapamil, diltiazem, ketoconazole, and grapefruit juice) that can increase its circulating level. Manufacturers are also required to create a product medication guide to educate patients on the safe use of propoxyphene and to alert them to potential risks.

The FDA held a joint meeting of the Anesthetic and Life Support Drugs Advisory Committee and the Drug Safety and Risk Management Advisory Committee in January 2009 to determine whether the risks associated with propoxyphene use outweigh its benefits and whether the drug should remain on the market. The risk of fatal overdose with propoxyphene was discussed during the meeting, as was the possibility that overdosing with propoxyphene could occur when it's combined with acetaminophen (in Darvocet) and taken with other products containing acetaminophen. Acetaminophen overdose can cause serious liver damage and failure resulting in death.

The additional risk of cardiotoxicity was also discussed. Data show that cardiac conduction and contractility are adversely affected by propoxyphene, most likely through an alteration in the action of sodium and potassium channels in the heart. However, the literature is divided on the risk of cardiotoxicity with propoxyphene use, and data supporting the association are limited. To address this concern, the FDA is requiring that a new safety study be carried out to assess the effects of propoxyphene on the heart when the drug is taken at higher than recommended doses. However, the agency has not requested that the revised labeling include a warning about cardiotoxicity at this time.

The committees also discussed the possible risk of adverse effects in older adults, especially changes in mental status and hallucinations. Propoxyphene is listed in the Beers criteria as a potentially inappropriate medication for use in older adults. Psychiatric events such as hallucinations are already included in the product labeling.

Propoxyphene's effectiveness also came into question during the meeting. Jin Chen, a medical officer in the FDA's Division of Anesthesia, Analgesia and Rheumatology Products, testified that, when taken alone, "propoxyphene shows weak analgesic effects in some acute pain trials. The contribution of propoxyphene to the analgesic effects of the combination is variable across acute pain trials. With regard to chronic pain . . . there are insufficient data in the literature to assess the analgesic effects of propoxyphene products." The statement poses the concern that if the drug isn't effective in relieving pain, patients might be inclined to take doses higher than those prescribed.

The committees' decision as to whether propoxyphene should be withdrawn from the market was divided, with 14 votes in favor and 12 against (there were no abstentions). Although the committees narrowly voted for withdrawal, the FDA decided against the measure, instead requesting labeling updates emphasizing the identified risks. Further, the agency is taking additional actions to address other concerns of the committees. In addition to requesting the new safety study of the effect of propoxyphene on the heart, the FDA plans to work with other federal agencies to determine how often elderly patients are prescribed propoxyphene instead of other pain relievers and whether risks associated with its use are greater in that population.

Nurses should assess the complete medication history when a patient is prescribed propoxyphene. Any patient taking a strong CYP3A4 inhibitor together with propoxyphene should be closely monitored, and dosage adjustments should be made if warranted. Patients should be instructed to read the medication guide that accompanies each propoxyphene prescription for important information on the risks associated with its use. NPs may choose to prescribe a different analgesic, especially to older adults, until additional studies on the effects of propoxyphene are carried out. Nurses should also carefully review the patient's history and health status to screen for the presence of suicidal tendencies or the possibility of the patient taking higher doses of propoxyphene than those prescribed, either inadvertently or intentionally. To see the propoxyphene labeling revisions, go to http://bit.ly/13eUAP.

© 2010 Lippincott Williams & Wilkins. All rights reserved.

Login